AF Association
14,629 members17,595 posts

Rivaroxaban or apixaban

Hi everyone I'm new to this site and wondered if anyone has had any side effects from blood thinners. I had a PE in March and have been taking Rivaroxaban since. At first I had quite bad vertigo and headaches but after about 6 weeks they gradually got better. But over the last couple of weeks I have developed a feeling of intense heat in my upper abdomen and chest which is very unpleasant (it's not acid reflux). I went to see my consultant and he suggested I take an alternative anti-coag. He mentioned Edoxaban or Apixaban. After reading up about both drugs I think I favour Apoxiban. But I'm worried about taking two tablets a day instead of one. I also have an occasional drink of wine in the evenings and am worried about taking the evening tablet whilst drinking wine.

32 Replies
oldestnewest

I have been on Apixaban for over 2 years with no side effects and I also have a glass of wine at the weekend also with no side effects. I am not recommending you do this as some people find alcohol affects their AF but so far with me it has been fine. I take my first tablet at 7.30am and then 12 hours later take the second. Kind regards, Heather

3 likes
Reply

Thanks for replying Heather.

Reply

Hi Slooty :-) when informed I should take an anticoagulant I did lots of research about the NOACS and decided Apixaban came out top.

Also my son had been taking it for some months following a DVT with no side effects so I thought it might be my best option. So far no problems.

We are all very different and what suites one person may not be best for someone else, only trying a medication will show what is best for you.

5 likes
Reply

That makes me feel less anxious. Thanks doodle68

Reply

I take apixaban and have no side effects. I also drink a small glass of red wine with my evening meal most days. I take the apixaban later in the evening though whether that's significant I have no idea. A pharmacist is probably the 'go to person' for questions about things like that.

What doodle68 says (above) is very true; medication is not a 'one size fits all' scenario so you can but try for yourself.

[Apixaban certainly seems to be the NOAC of choice for the medics. right now.]

3 likes
Reply

Great thanks CaroleF. I think that's good advice

1 like
Reply

Hi Slooty, did you consultant say that rivaoxaban was causing your chest and abdomen issues. I have similar symptoms and have been on rivaoxaban for over three years now. Had these issues for the last two years.

2 likes
Reply

Hi meadfoot, yes my consultant informed me that Rivaroxaban is known to cause these side effects. Thanks

3 likes
Reply

Thanks Slooty very helpful. Hope you find Apixaban ok for you, I know lots of people who take it very successfully.

4 likes
Reply

Thanks meadfoot that's very reassuring to hear

Reply

Apixaban has been fine for me It might be an advantage having two tablets- the half life is 12 hours so if you have to stop for any reason the concentration of the drug will fall more quickly I think- do check with your doctor though

4 likes
Reply

Hi rosyG, that's a good point thanks.

Reply

I have only been taking xaralto/Riva for the last 4-6 weeks ahead of my ablation. I have had rash all over my face since starting - thank goodness for make up. I am as pimply as my 13 year old son!

Reply

Aw sorry to hear that. Stick with it though if you can put up with rash.

Reply

Started apixaban a few weeks ago and been fine, no side effects or anything unusual thankfully.

2 likes
Reply

Hi gems mum.

I have been taking rivaroxaban since May the last two months my hair has been falling out!! And getting a lot thinner.im going to Dr's to see if I can change it for Apixaban as my husband is on those with no side affects.

But I've been told it affects woman more than men because of the hormones in women.

Reply

Hi Hethnrob 57

Thankfully I have had no problems with hair loss, maybe Apixaban is worth a try, hopefully your Dr will change you to Apixaban, kind regards Heather

Reply

I'm going to Dr's on Tues so see what he says,my hair falls out every day and it's gone so thin,my pillow has hair on it each morning and when I wash it my hair falls out in a large amount.

Reply

My doc changed me from warfarin to apixiban 2x5mg per day. I find it fine, the only thin is I bruise a lot easier on these than when when I took warfarin and I also have the odd glass of wine.

2 likes
Reply

I was first patient at my surgery to get Apixaban.my INR levels were all over the place with warfarin and I have very flat veins so weekly bloods were always a nightmare - once had four nurses and a very experienced doc trying and failing to get a sample, so they got permission to put me on it before it was widely approved by NHS. I must say it was brilliant from day one. I felt ill on warfarin but no problems with Apixaban.

2 likes
Reply

Zabadak, your response is helpful to me because I live in Ontario Canada where the noac's are not covered unless good reason given why warfarin doesn't work so perhaps the fact that I too have small veins which make the many blood checks difficult could be just cause for a switch. Also my INR levels vary even on the same dose of warfarin, perhaps that depends upon what I eat since warfarin worksa vitamin K inhibitor. Another point here too, before realizing how expensive it would prove to be I did try Rivaroxaban and suffered chest pain while taking it. Since changing to warfarin the chest pain has subsided a degree but I bruise very easily so if I am able to justify switching to a noac I shall try Apixaban as I see so many good reports here for it. This forum is a great help.

Reply

Sunshine89 I was told my veins are soft and flat, and it's always a challenge finding a vein to take blood. Ok for the odd test but the weekly warfarin check was terrible. Apixaban much more expensive and there is no instant antidote if you need emergency surgery so it's not offered routinely. But I have had no issues at all with it.

1 like
Reply

Thanks for the replies everyone I think I'll give Apixaban a try

1 like
Reply

My wife (who has had 2 ablations) has been on Apixaban for over 3 years. We're not aware of any side effects apart from the occasional bruise if she accidentally knocks herself. She has a glass of wine every night.

4 likes
Reply

Great thanks tcpace. I think Apixaban is the tablet for me going forward

1 like
Reply

I guess "glass of wine every night" swung it for you ;-)

Seriously though, what works for one person may not be good for another.

2 likes
Reply

Yes it did swing it a bit lol

2 likes
Reply

Seems most people have no issues with Apixaban but I felt awful for the first week. Since then, whenever I am down / depressed / anxious, it makes me paranoid for a couple hours after taking it. When I'm feeling OK - no side effects!

Reply

I have been on Apixaban for almost 4 years as I have AF and apart from the first 2 months being on it I have had no side effects and I was very reluctant to take any medication for life at that time. The first 2 months were very difficult as my tongue suddenly developed sores all long the sides and I almost gave up on the medication. But then the sores started to disappear and touch wood have not had any other side effects. I don't seem to bleed excessively if I cut myself which surprised me and bruising doesn't seem to be a problem unlike when I was on Aspirin. I prefer to have to take it twice a day - you soon get into the habit - as somebody said previously it means that it is quicker out of your body if you need it to be for any reason. I asked my cardiologist when these drugs first became available which he would take and he gave me a list of four and he recommended Apixaban as coming up with the best results during trials. Hope this helps. I also have the odd glass of wine and found that it has produced no side effect even if I have just taken a tablet. BUT everyone is different, you just have to try yourself.

1 like
Reply

Thanks for your replies guys. Apixaban seems to be the choice for most people. I'm going to speak to my consultant today to switch from Rivaroxaban to Apixaban.

Reply

I'm on warfarin and went away for the weekend had some champagne! & prosseco and my INR went up massively!! Not often I drink though so should be ok! 😂

Reply

A little of what you like shouldn't do you any harm lol

1 like
Reply

You may also like...